The relationship between hives and virus is sometimes confusing. Hives is medically referred to as urticaria and virus can be one cause of urticaria, but by no means the only one. Hives are the raised red areas that appear in splotches called wheals on the skin in any area of the body. They usually appear suddenly and are sometimes frightening when experienced for the first time. It is not unusual to experience hives and virus at the same time and hives after a virus infection is not uncommon but there is no such thing as a hives virus. But since the urticaria and virus relationship is common it might be helpful to list some of the virus that cause hives.


List of possible virus causing hives


The relationship between hives and virus in children is the most prevalent. It is estimated that greater than 80% of hives in children are caused due to their reaction to a viral infection.

The appearance of urticaria and virus that cause them are partially listed below:

  • Common cold
  • Human Immunodeficiency virus
  • Mononucleosis
  • Hepatitis A
  • Hepatitis B
  • Hepatitis C


Usually, the hives will appear as the body tries to clear the infection. But unless the hives and virus are accompanied by fever, swelling in the mouth or tongue, or difficulty in breathing, a visit to the doctor is not usually needed. You need to use your own judgment on this matter, especially in young children, as you know what is normal with your child and what may be cause for alarm.


Hives with virus could be from medication


The other relationship that often goes unnoticed between urticaria and virus is that it may not be that the hives are caused by a virus but rather medication taken for the virus. Aspirin can cause hives and many of the antibiotics prescribed for an illness can also cause hives. Penicillin and cephalosporin are notorious for causing an outbreak of hives. The hives might appear right after the first dose – in which case the diagnosis is an easy one – or may start days into the treatment, making the connection not so obvious. Even more confusing is that hives don’t always appear the first time the medication is taken. Sometimes they appear after the medication has been taken several times in the past.

The connection between hives and virus is a tricky and sometimes confusing one. You may need a doctor to help you sort it out. But remember there is no hives virus, only hives caused by virus.